Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 79, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 22, 2019, 10:45 PM EDT for Suffolk County, New York. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2019, 10:45 PM EDT (02:45 UTC)
- Expired
- Aug 22, 2019, 11:33 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 11:12 PM EDT | TSTM WND DMG | Shelter Island, NY | TREES AND WIRES DOWN THROUGOUT ISLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
908
WUUS51 KOKX 230245
SVROKX
NYC103-230345-
/O.NEW.KOKX.SV.W.0079.190823T0245Z-190823T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
1045 PM EDT Thu Aug 22 2019
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Eastern Suffolk County in southeastern New York...
* Until 1145 PM EDT.
* At 1045 PM EDT, a severe thunderstorm was located over Greenport,
or over Southold, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Plum Island around 1100 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4106 7207 4096 7235 4112 7243 4116 7235
4120 7215 4122 7212 4121 7209 4120 7209
4110 7229 4105 7226 4105 7219 4108 7216
4105 7212 4108 7212 4110 7216 4114 7213
4114 7212 4110 7206
TIME...MOT...LOC 0245Z 235DEG 45KT 4109 7238
HAIL...<.75IN
WIND...60MPH
$$
JP1 follow-up statement
884
WWUS51 KOKX 230333
SVSOKX
Severe Weather Statement
National Weather Service New York NY
1133 PM EDT Thu Aug 22 2019
NYC103-230342-
/O.CAN.KOKX.SV.W.0079.000000T0000Z-190823T0345Z/
Suffolk NY-
1133 PM EDT Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUFFOLK COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4106 7207 4096 7235 4112 7243 4116 7235
4120 7215 4122 7212 4121 7209 4120 7209
4110 7229 4105 7226 4105 7219 4108 7216
4105 7212 4108 7212 4110 7216 4114 7213
4114 7212 4110 7206
TIME...MOT...LOC 0331Z 235DEG 45KT 4143 7173
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:06 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 22, 8:06 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service New York NY 806 PM EDT Thu Aug 22 2019 .SYNOPSIS... A cold front moves through the region tonight. High pressure then builds to the north Friday through this weekend, and across the Canadian maritimes early next week. Low pressure may pass south and east of the local area during the middle of next week, followed by a slow moving cold front late in the week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Showers and thunderstorms in association with an approaching cold front are moving through portions of the Lower Hudson Valley and northeast New Jersey as of 8 pm. These storms may be strong to possibly severe, especially in New Jersey into southern portions of New York City, where a Severe Thunderstorm Warning was issued until 845 pm. Also, some showers and isolated thunderstorms may develop out ahead of this boundary, so lesser chances for towards eastern areas, until this main area of showers moves east with the cold front. The cold front is expected to pass through overnight. Scattered showers and thunderstorms are expected to move through, and it appears that outside of the activity currently NW of the city, the better coverage will arrive towards midnight as lift is enhanced by a low level jet moving through the forecast area. This jet will also provide some wind shear to maintain a chance of strong wind gusts with some thunderstorms, but the overall threat of any severe wind gusts is low as CAPE will be diminishing by this point. Flash flooding would be a low threat given the forward speed of the storms. Rain chances then diminish towards daybreak. Heat index values so far within the advisory have been primarily below 95, and are expected to remain that way for the rest of the day. Have therefore cancelled the heat advisory. A moderate rip current risk remains into this evening along the ocean beaches. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Morning showers are possible with an approaching upper level jet combining with lingering moisture. Although the right entrance region of this jet will be approaching us through the day, the drying and stable airmass building in behind the cold front will counteract this, so dry in the afternoon. Mid and upper level clouds probably linger however, and chances of a mostly clear sky improve towards the end of the day. Dewpoints will be in the 50s so it will feel much less humid than it has been, and high temperatures end up a few degrees below normal. Further clearing of the sky occurs Friday night with high pressure building in. Lows dropping into the 50s for the northern suburbs and Pine Barrens Region. There is a moderate rip current risk Friday along the ocean beaches. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Latest NWP model suite showing good agreement across North America into early next week. By Tue, the global models deviate significantly off the east coast along with timing and amplitude differences with a trough/cutoff over south central Canada and into the Plains. A dry, cooler and less humid airmass prevails over the weekend with highs generally in the 70s, which is below normal for this time of year. As deep layered ridging builds from the west, a weak cutoff low develops over the Northeast. Not expecting any showers as a result of this with the lack of a cold pool aloft. However, as the associated sfc high builds to the north across SE Canada and increasing easterly flow will develop. This pattern is indicative of stratus development and possibly some light rain or drizzle Sun/Sun night. This feature lifts north and east on Mon, as another low off the Carolina approaches. The energy associated with this low is currently in the Bahamas and needs to be watched over the next several days for tropical development. Although both the GFS and EC track it well south and east of the local area mid next week, while the CMC shears it apart off the coast of Florida. Meanwhile, an upper level trough over the Plains gradually traverses east through Thu but as mentioned above there are timing and amplitude differences with this so the timing of the associated frontal system is uncertain. Temps will increase back to normal levels Wed and Thu with higher humidity levels as well due to a southerly flow. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A cold front will move through late overnight into early Friday morning. Mainly VFR, with a chance of showers and thunderstorms through 06Z, moving east northeastward through the terminals. Brief MVFR conditions are possible with the storms. Winds are variable and generally light, less than 10 kt. Winds will become NW to N as the front moves into the terminals, and increase to around 10 kt. N to NW winds continue through Friday. NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 KJFK TAF Comments: Brief MVFR, possibly IFR, conditions are possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind gusts to 35 kt are possible. No amendments are expected Friday. KLGA TAF Comments: Brief MVFR, possibly IFR, conditions are possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind gusts to 35 kt are possible. No amendments are expected Friday. KEWR TAF Comments: Brief MVFR, possibly IFR, conditions are possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind gusts to 35 kt are possible. No amendments are expected Friday. KTEB TAF Comments: Brief MVFR, possibly IFR, conditions are possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind gusts to 35 kt are possible. No amendments are expected Friday. KHPN TAF Comments: Brief MVFR, possibly IFR, conditions are possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind gusts to 35 kt are possible. No amendments are expected Friday. KISP TAF Comments: Brief MVFR conditions are possible with thunderstorms 02Z to 06Z. No amendments are expected Friday. .OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY... .Friday night-Saturday night...VFR. .Sunday...VFR. A slight chance of light rain in the afternoon. .Monday-Tuesday...VFR. MVFR possible with a chance of light rain late Monday night and Tuesday. Along coast, NE flow 10-15 kt with gusts 20 to 25 kt at times Sunday and Monday. && .MARINE... A SW flow of 10-15kt shifts offshore overnight as a cold front passes through. Seas expected to remain below 5 ft, and gusts below 25 kt through the night. An offshore flow of around 10 kt or less then maintains sub-advisory conditions on all waters Friday and Friday night. SCA conditions are expected to develop on the ocean Sun with wind gusts possibly continuing into Mon due to a strengthening easterly flow. Seas will likely remain elevated beyond Mon and possibly continue through Thu with a potential area of low pres off the Carolina coast track S and E of the waters during the middle of next week. && .HYDROLOGY... Scattered storms with locally heavy downpours will pose a risk for mainly minor urban and poor drainage flooding this afternoon and tonight. No hydrologic impacts then expected Friday into next week. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/24 NEAR TERM...JC SHORT TERM...JC LONG TERM...24 AVIATION...19 MARINE...JC/24 HYDROLOGY...JC/24 EQUIPMENT...
Hazardous weather outlook, Aug 22, 3:22 AM EDT, 19 hours 23 minutes before
Hazardous Weather Outlook National Weather Service New York NY 322 AM EDT Thu Aug 22 2019 CTZ005>012-NJZ002-004-103-NYZ067>071-078>081-230900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 322 AM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. The Storm Prediction Center has placed the area in a Marginal Risk for severe weather this afternoon and evening. The primary threat is damaging winds in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NJZ006-104>108-NYZ072>075-176>179-230900- Hudson-Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 322 AM EDT Thu Aug 22 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. The Storm Prediction Center has placed the area in a Marginal Risk for severe weather this afternoon and evening. The primary threat is damaging winds in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ330-335-338-340-345-350-353-355-230900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 322 AM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The Storm Prediction Center has placed the area in a Marginal Risk for severe weather this afternoon and evening. The primary threat is gusty winds in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 22, 10:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1020 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG AMITYVILLE 40.67N 73.42W
08/22/2019 SUFFOLK NY SOCIAL MEDIA
TREE DOWN. OUTDOOR FURNITURE DAMAGE.
&&
TMLocal storm report, Aug 22, 10:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1021 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG BABYLON 40.70N 73.33W
08/22/2019 SUFFOLK NY NWS EMPLOYEE
NUMEROUS TREES REPORTED DOWN AROUND TOWN.
&&
JPLocal storm report, Aug 22, 10:29 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1029 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG ROSELLE PARK 40.67N 74.27W
08/22/2019 UNION NJ LAW ENFORCEMENT
TREE AND WIRES DOWN AT 9TH AVE AND 10TH ST.
0839 PM TSTM WND GST TRIBECA 40.72N 74.01W
08/22/2019 M58 MPH NEW YORK NY MESONET
0839 PM MARINE TSTM WIND 1 SSW BATTERY PARK 40.70N 74.01W
08/22/2019 M58 MPH ANZ338 NY MESONET
0913 PM TSTM WND GST WANTAGH 40.67N 73.51W
08/22/2019 M61 MPH NASSAU NY TRAINED SPOTTER
LARGES BRANCHES DOWN.
0925 PM TSTM WND DMG WANTAGH 40.67N 73.51W
08/22/2019 NASSAU NY TRAINED SPOTTER
TREE DOWN ACROSS WANTAGH PARKWAY.
0934 PM TSTM WND GST 1 ESE BABYLON 40.69N 73.31W
08/22/2019 M60 MPH SUFFOLK NY MESONET
0943 PM TSTM WND DMG BABYLON 40.70N 73.33W
08/22/2019 SUFFOLK NY NWS EMPLOYEE
NUMEROUS TREES REPORTED DOWN AROUND TOWN.
0953 PM TSTM WND DMG 1 S LAKE RONKONKOMA 40.82N 73.11W
08/22/2019 SUFFOLK NY MPING
3 INCH TREE LIMBS DOWN, POWER POLES SNAPPED
1000 PM TSTM WND DMG RONKONKOMA 40.80N 73.12W
08/22/2019 SUFFOLK NY TRAINED SPOTTER
LARGE TREE LIMBS RIPPED OFF TREE NEAR MICHAEL MURPHY
PARK.
1005 PM TSTM WND DMG AMITYVILLE 40.67N 73.42W
08/22/2019 SUFFOLK NY SOCIAL MEDIA
TREE DOWN. OUTDOOR FURNITURE DAMAGE.
1014 PM TSTM WND DMG NORTH BABYLON 40.72N 73.32W
08/22/2019 SUFFOLK NY SOCIAL MEDIA
TREES DOWN DEER PARK AVE.
1016 PM TSTM WND DMG NORTH LINDENHURST 40.71N 73.38W
08/22/2019 SUFFOLK NY SOCIAL MEDIA
MULTIPLE TREES DOWN ON COPIAGUE RD.
&&
TMSpecial weather statement, Aug 22, 10:32 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service New York NY
1032 PM EDT Thu Aug 22 2019
NYZ079-081-230330-
Southeast Suffolk-Northeast Suffolk-
1032 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUFFOLK COUNTY...
At 1032 PM EDT, a strong thunderstorm was located over Peconic, or
near Mattituck, moving northeast at 55 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Sag Harbor, Bridgehampton, Fishers Island, Gardiners Island, Noyack,
Montauk Point, Shelter Island, Greenport, East Hampton, Hither Hills
State Park, Springs, Montauk, North Haven, Orient and East Hampton
Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4089 7232 4112 7243 4119 7214 4130 7202
4130 7191 4129 7192 4111 7228 4106 7226
4105 7226 4108 7216 4104 7212 4110 7216
4114 7213 4114 7212 4110 7206 4101 7209
4109 7194 4107 7185 4106 7185
TIME...MOT...LOC 0232Z 243DEG 46KT 4101 7247
JPLocal storm report, Aug 22, 10:36 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1036 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG BAY SHORE 40.73N 73.25W
08/22/2019 SUFFOLK NY NWS EMPLOYEE
NUMEROUS TREES REPORTED DOWN AROUND TOWN.
&&
CORRECTED LOCATION
JPLocal storm report, Aug 22, 10:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1040 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST BRENTWOOD 40.78N 73.25W
08/22/2019 E61 MPH SUFFOLK NY PUBLIC
&&
TMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:33 PM EDT | Severe Thunderstorm Warning | OKX | Kings, Nassau, New York, Queens, Richmond | 42 min |
| Aug 22, 8:43 PM EDT | Special Marine Warning | OKX | 62 min | |
| Aug 22, 8:55 PM EDT | Special Marine Warning | OKX | 37 min | |
| Aug 22, 8:55 PM EDT | Special Weather Statement | OKX | Nassau | 65 min |
| Aug 22, 9:13 PM EDT | Special Weather Statement | OKX | Nassau | 62 min |
| Aug 22, 9:19 PM EDT | Special Weather Statement | OKX | Nassau | 56 min |
| Aug 22, 9:23 PM EDT | Special Marine Warning | OKX | 67 min | |
| Aug 22, 9:25 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 46 min |
| Aug 22, 9:36 PM EDT | Special Marine Warning | OKX | 54 min | |
| Aug 22, 9:55 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 65 min |
| Aug 22, 10:15 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Aug 22, 10:15 PM EDT | Special Marine Warning | OKX | 60 min | |
| Aug 22, 10:30 PM EDT | Special Marine Warning | OKX | 90 min | |
| Aug 22, 10:58 PM EDT | Special Marine Warning | OKX | 62 min | |
| Aug 22, 11:08 PM EDT | Special Marine Warning | OKX | 37 min | |
| Aug 22, 11:13 PM EDT | Special Marine Warning | OKX | 62 min | |
| Aug 22, 11:38 PM EDT | Special Marine Warning | OKX | 55 min | |
| Aug 22, 11:44 PM EDT | Special Marine Warning | OKX | 48 min | |
| Aug 23, 12:04 AM EDT | Special Marine Warning | OKX | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.